CSN Login
Members Online: 5

You are here

Coronavirus/COVID-19

What cancer patients, their families, and caregivers need to know about COVID-19.

This is a weird question

mrsbotch
Posts: 377
Joined: Oct 2010

My husband is starting his 4th treatment on Monday of cisplatin, taxotere and 5Fu. He looks and feels terrible. He has lost all of his hair, his facial hair, including mustache and beard. He is thin and looks so gaunt.
Is this normal for this kind of chemo regimin? he just does not look like himself at all and its kinda scary. I hope this does not sound terrible to ask but I am worried that this is not the norm.

Thank you

Barb

soccerfreaks's picture
soccerfreaks
Posts: 2801
Joined: Sep 2006

This is not abnormal, Barb. I lost 75 pounds during and following treatment for head/neck cancer, and even so, looked a lot better than I did following the lung cancer surgery and treatment that followed a few years later.

I would encourage you to seek out a nutritionist at your husband's facility, and talk to them about things that you and your hub can do to increase his protein level, in particular, but also, of course, recommended daily amounts of vital vitamins and minerals and so on.

These people are good at what they do and may be able to help your hub find things that he not only can eat but wants to eat, and which also help him in terms of maintaining and gaining weight.

Nutrition sometimes gets shortshrift when we are dealing with cancer, but just as important as pain management, nutritional satisfaction and proper diet provide us with WILL.

I wish your hub and his family the best, Barb.

Take care,

Joe

mrsbotch
Posts: 377
Joined: Oct 2010

Hi Joe,

Once again you have answered to my post and I appreciate it.My husband is now on TPN feeding. he has put on a couple of pounds but has fluid in the abdomen( God I hope its not cancerous) and will have that drained on Tuesday after his Chemo Monday. awe did speak with a nutritionist but as he had esophageal cancer he was unable to eat. Even tho he is terribly thin its the hunched ever defeated look he has. Its so sad as you would have loved him. The life of everyparty who never needed a drink to get a laugh. An all over greta guy.

Hope its just the chemo.

Have a Blessed Christmas Joe.

You sound like a really nice guy

bancroft
Posts: 16
Joined: Nov 2010

my husband has sclc. diagnosed august 2010. he's not a big guy. before diagnosis and chemotherapy ( still ongoing ) and 22 radiation treatments, he weighed around 154 and is down to a gauntlike look of 124. i also see him with not only weight loss but muscle loss - that's worse if you ask me. he's pretty weak from everything - no appetite/no strength/fatigue.

i agree with joe about seeking nutritional advice. docs and nurses keep telling him that the weight will eventually return the further he gets time away from treatments.there are some good supplemental foods/drinks that are high in protein and calories. ask for advice.

sort of a catch 22. he needs treatments to hopefully improve and yet, the treatments also play a big part in how we, as caregivers, see the fraility of their bodies.

good luck and bless you both.

mrsbotch
Posts: 377
Joined: Oct 2010

With my husband too it is the lack of muscles.He used to work out all the time and was so bulky. It is very sad. My husband is doing TPN feeding at night as he just cannot eat or drink alot. It has helped a bit . It gives him 2500 calories a day but he needs to get fluid drained from his abdomen on Tuesday so I wonder how much weight that will be. We will weigh before and after and I will post.

Its a tough road for all of us. We can only pray things get better.

Barb

Subscribe to Comments for "This is a weird question"